Louisiana, 2014Flash Flood in Louisiana, September 12, 2014
September 12, 2014 · NWS LCH · 1 event in 1 county or zone
Heavy rain fell across portions of Vermilion Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across portions of Vermilion Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 12, 12:04 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 12, 12:04 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
104 PM CDT FRI SEP 12 2014
.AVIATION...THE COLD FRONT CURRENTLY HUNG UP OVER NORTHERN
LOUISIANA. DECIDED TO TREND SLOWER ON THIS FRONT FROM PREVIOUS
MODELS WHICH APPEAR A BIT AGRESSIVE ON THE MOVEMENT. THE FRONT IS
EXPECTED TO PUSH SOUTHEASTWARD THROUGH AEX THIS EVENING, BPT LATE
TNITE, LCH AROUND DAYBREAK, LFT BY MID- MORNING AND FINALLY ARA
SHORTLY AROUND THIS TIME SATURDAY.
SEABREEZE TYPE SCATTERED SHOWERS AND THUNDERSTORMS WITH TEMPO
MVFR THIS AFTERNOON FOR THE SOUTHERN TERMINALS SOUTH OF I-10. AEX
CAN LOOK FOR PREFRONTAL TSTMS WITH TEMPO MVFR THIS EVENING. WINDS
WILL BE GUSTY FRON THE NORTHEAST IN THE WAKE OF THE FRONT WITH
MVFR CIGS BPT, LCH, LFT, AND ARA.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 1218 PM CDT FRI SEP 12 2014/
DISCUSSION...
MORNING KLCH RAOB REVEALED A VERY MOIST ATMOSPHERE IN PLACE ACROSS
THE REGION...WITH A PRECIPITABLE WATER OF 2.27 INCHES...WHICH IS
NEARING PLUS TWO STANDARD DEVIATIONS. CDFNT HAS BECOME NEARLY
STATIONARY JUST NORTH OF THE FORECAST AREA...RUNNING ROUGHLY FROM
A LUFKIN TEXAS TO NATCHEZ MISSISSIPPI LINE. PERHAPS A LITTLE MORE
SOUTHWARD PROGRESS WILL BE MADE TODAY...BUT MORE MOVEMENT IS
EXPECTED TONIGHT...WITH THE BOUNDARY EXPECTED TO BE NEAR THE I-10
CORRIDOR AT MIDNIGHT...AND OFF THE COAST BY SATURDAY MORNING.
FOR THE REST OF TODAY...ONLY MINOR CHANGES TO THE INHERITED
FORECAST...PRIMARILY TO BUMP UP POPS A BIT AS SHOWER AND
THUNDERSTORM ACTIVITY INCREASES THIS AFTERNOON WITHIN THE WARM AND
UNSTABLE PRE-FRONTAL AIRMASS. HIGHS AROUND 90 STILL LOOK ON
TARGET.
13
PREV DISCUSSION... /ISSUED 440 AM CDT FRI SEP 12 2014/
DISCUSSION...
12Z TAF ISSUANCE.
AVIATION...
RADAR SHOWING ISO/SCT SHRA OVER THE COASTAL WATERS AND SPREADING
INLAND ACROSS SE TX/SW LA REACHING THE INTRACOASTAL WATERWAY.
FURTHER N...THE COOL FRONT EXPECTED TO SAG FURTHER S TODAY.
TOGETHER WITH THE INCREASING GULF MOISTURE...WILL YIELD BETTER
CHANCES OF SHRA/TSRA LATER THIS MORNING INTO THE AFTERNOON HOURS
FOR ALL TERMINALS. THUS...VCSH THIS MORNING REPLACED BY VCTS BY
16Z...WITH TEMPO GROUP FOR TSRA & MVFR VSBY/CEILING BETWEEN 18-22Z
FOR AEX...AND 20-24Z FOR BPT/LCH/LFT/ARA. PRECIP CHANCES DIMINISH
A BIT LATER THIS EVENING...BUT LEFT VCSH FOR ALL TERMINALS THRU
THE REMAINDER OF THE PERIOD.
DML
PREV DISCUSSION... /ISSUED 400 AM CDT FRI SEP 12 2014/
DISCUSSION...
WATER VAPOR IMAGERY CONTINUES TO SHOW RIDGING OVER THE SERN CONUS
WHILE A SERIES OF SHORTWAVES ARE NOTED ROUNDING THE LONGWAVE TROF
STRETCHING FROM THE NRN PLAINS TO THE ROCKIES. CURRENT SFC
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM THE TN VALLEY THROUGH
THE MS DELTA TO THE ARKLATEX...WITH REGIONAL 88DS SHOWING PLENTY
OF CONVECTION PRIMARILY BEHIND IT. CLOSER TO HOME LOCAL 88DS SHOW
SCATTERED SHOWERS OVER THE COASTAL WATERS...WITH A FEW DEVELOPING
OVER THE COASTAL MARSHES OF SWRN LA/SERN TX.
NOT MANY CHANGES TO THE INHERITED GRIDS/ZONES THIS MORNING. RAIN
CHANCES WILL GRADUALLY INCREASE THROUGH THE DAY AS MOISTURE
CONTINUES TO POOL OVER THE REGION IN ADVANCE OF THE COLD FRONT
WHICH IS PROGGED TO SLINK SWD TO THE I-10 CORRIDOR BY THIS
EVENING. RAIN CHANCES WILL REMAIN ELEVATED THROUGH TONIGHT DUE TO
THE SLOW MOVEMENT OF THE FRONT AS IT PUSHES TO THE COAST BY
SATURDAY MORNING. RAIN CHANCES WILL BEGIN DIMINISHING LATER
SATURDAY AS DRIER AIR IS PROGGED TO BEGIN FILTERING OVER THE
REGION...ALTHOUGH ENOUGH LOW-LEVEL MOISTURE IS PROGGED TO ALLOW
FOR AT LEAST A FEW SHOWERS/STORMS EACH DAY. POPS THEN INCREASE
AGAIN SLIGHTLY BY MID-WEEK WITH THE PASSAGE OF THE NEXT SHORTWAVE
ALOFT AND THE APPROACH OF YET ANOTHER COLD FRONT.
MARINE...
NO FLAGS ARE ANTICIPATED OVER THE COASTAL WATERS ATTM.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 90 74 86 71 88 / 70 50 40 30 20
KBPT 91 75 86 72 88 / 70 50 50 30 20
KAEX 90 70 83 68 87 / 70 50 30 20 20
KLFT 90 74 87 71 89 / 70 50 50 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&
Hazardous weather outlook, Sep 12, 4:53 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 AM CDT FRI SEP 12 2014
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
553 AM CDT FRI SEP 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE FORECAST AREA FROM THE NORTH THIS
MORNING...FINALLY CROSSING THE AREA THIS AFTERNOON AND EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ALONG AND BEHIND THE FRONT TODAY AND TONIGHT. RAIN MAY BE HEAVY AT
TIMES...WHILE ALL THUNDERSTORMS WILL BE ACCOMPANIED BY OCCASIONAL
DANGEROUS LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH IN COVERAGE ON
SATURDAY...RETURNING TO A MORE WIDELY SCATTERED COVERAGE FOR
SUNDAY. HOWEVER RAIN CHANCES WILL AGAIN INCREASE DURING THE EARLY
PART OF THE NEW WEEK AS A STRONG DISTURBANCE ALOFT AND REINFORCING
COOL FRONT AT THE SURFACE CROSS THE REGION. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
In the hours before
Special weather statement, Sep 12, 12:23 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
123 PM CDT FRI SEP 12 2014
LAZ045-053>055-121900-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-IBERIA LA-ST. MARY LA-
123 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 200 PM CDT...
AT 116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL IBERIA PARISH...MOVING
NORTHWEST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISHES.
THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 2989 9140 3005 9164 3018 9147 3014 9146
3011 9147 3011 9139 3009 9137 3006 9136
3006 9130 2996 9125
SWEENEYSpecial weather statement, Sep 12, 12:33 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 PM CDT FRI SEP 12 2014
LAZ041-TXZ216-261-262-121900-
CALCASIEU LA-ORANGE TX-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
133 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU PARISH...SIGNIFICANT
WEATHER ADVISORY FOR NEWTON...ORANGE AND JASPER COUNTIES UNTIL 200 PM
CDT...
AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTH OF GIST...MOVING NORTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BUNA...
WRIGHTS SETTLEMENT AND DEVILS POCKET.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3046 9408 3051 9373 3025 9377 3020 9399
SWEENEY
Special weather statement, Sep 12, 1:05 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
205 PM CDT FRI SEP 12 2014
LAZ043-044-052-121930-
LAFAYETTE LA-ACADIA LA-VERMILION LA-
205 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...ACADIA AND VERMILION
PARISHES UNTIL 230 PM CDT...
AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF MEAUX...MOVING NORTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MEAUX...
MILTON...MAURICE...INDIAN BAYOU AND RIDGE.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3015 9235 3023 9211 2996 9201 2990 9221
SWEENEY
Flash Flood, Vermilion
- When
- September 12, 1:34 PM CST to 3:34 PM CST
- Where
- Vermilion County, 1.63 mi NNE of Grosse Isle to 1.96 mi SSW of Grosse Isle
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.992, -92.091
Heavy rain fell around Abbeville with a quick 3 to 5 inches producing flooding. Water was reported to be around knee deep along sections of Highway 14 in the western side of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Texas, September 12, 2014$257,000 · 10 events
- Flash Flood and Flood in North Carolina, September 12 to 13, 2014$110,000 · 2 events
- Flash Flooding in Alabama, September 12, 20144 events
- Flooding in North Carolina, September 12, 20143 events
- Flooding in North Carolina, September 12, 20143 events
- Hail and Damaging Wind in Puerto Rico, September 12, 2014$2,000 · 0.5 in hail · 2 events
- Flash Flood in Georgia, September 12, 2014$1,000 · 1 event
- Flash Flood in Texas, September 12, 2014$500 · 1 event
- Funnel Cloud in Texas, September 12, 20141 event
- Wildfire in California, September 12 to 13, 2014$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 12, 20141 event
- Flash Flood in New Mexico, September 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539743.